Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS El Paso, TX

May 25, 2007Grant County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at May 25, 2007, 7:23 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2007, 7:23 PM MDT (01:23 UTC)
Expired
May 25, 2007, 9:00 PM MDT
In force
97 min
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 136 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 260126
FFWEPZ
NMC017-029-051-260300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
723 PM MDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  NORTHERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 900 PM MDT

* AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING DUE TO VERY HEAVY RAIN FROM AN AREA OF              
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  ARREY...FAYWOOD...CITY OF ROCKS...AS WELL AS AREAS ALONG           
  HIGHWAY 180 BETWEEN DEMING AND FAYWOOD...AND ALONG HIGHWAY 26 WEST 
  OF UVAS VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3261 10814 3215 10823 3236 10739 3287 10731
      3272 10788

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:20 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 25, 2:20 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT FRI MAY 25 2007

.SYNOPSIS...
ABUNDANT MOISTURE ACROSS THE BORDERLAND WILL ALLOW SCATTERED
THUNDERSTORMS TO CONTINUE TONIGHT AND SATURDAY...WITH LOCAL HEAVY
RAINFALL POSSIBLE. THE ATMOSPHERE DRIES OUT SOME ON SUNDAY AND
MONDAY AS LOW LEVEL WEST WINDS DEVELOP...BUT ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE ACROSS THE AREA. THE DRYING PATTERN CONTINUES
TUESDAY THROUGH THURSDAY. WITH SKIES REMAINING MOSTLY CLEAR HIGH
TEMPERATURES WILL WARM WELL ABOVE NORMAL...WITH DESERT ELEVATIONS
LOOKING AT HIGHS IN THE MID TO UPPER 90S.

&&

.DISCUSSION...
STORMY SITUATION STILL SLOW IN EVOLVING BUT SHOULD INCREASE OVER THE
NEXT 3 HOURS. SYNOPTICALLY...WEAK UPPER LOW STILL SITTING OVER
THE BAJA WITH WEAK SOUTH/SOUTHWEST FLOW OVER THE CWA. WEAK UPPER
TROUGH STRETCHING OUT OVER CENTRAL ARIZONA AND NORTHWEST NEW
MEXICO... LOOKED TO BE HINDERED IN MOVEMENT THIS MORNING FROM STORM
TOP OUTFLOW/GRAVITY WAVES FROM LAST NIGHTS WEST TEXAS STORMS...BUT
NOW IS SLOWLY APPROACHING THE NORTHWEST CWA AND HELPING DEVELOP SOME
FAIRLY STRONG STORMS NOW UP OVER GILA WILDERNESS AREA. ON THE
SUB-SYNOPTIC SCALE HEAVY RAINFALL IN HUDSPETH COUNTY THIS MORNING
FROM STRONG STORMS HAS SENT OUT A LARGE OUTFLOW BOUNDARY WITH
STABILIZING EFFECT OVER EL PASO...DONA ANA AND SOUTHER OTERO
COUNTIES. STILL EXPECT THUNDERSTORMS FOR THIS AREA THOUGH THEY MAY
TAKE SEVERAL MORE HOURS BEFORE FORMING. IN THE SHORT TERM EXPECT
GRANT AND SIERRA COUNTIES TO BE MOST ACTIVE FROM COMBINATION OF
OUTFLOW BOUNDARY REACHING THAT AREA AND THE UPPER TROUGH ALSO
APPROACHING FROM THE NORTHWEST. OVERALL SEVERE WX PARAMETERS STILL
LOOK GOOD. GOOD DIRECTIONAL SHEAR ALONG WITH RELATIVELY HIGH CAPE
VALUES WILL CONTINUE TONIGHT. ALSO PWS REMAIN AROUND 150-170% OF
NORMAL SO FLOODING THREAT CONTINUES.

DID NOT MAKE MANY CHANGES IN FORECAST IN DAY 2 ON. SATURDAY STILL
LOOKS TO BE FAIRLY ACTIVE AS MOISTURE STAYS IN PLACE...EXCEPT MAYBE
A BIT OF DRYING FAR WEST. STRONGER DRYING TAKES PLACE SUNDAY AND
MONDAY SO LOWERING TREND IN POPS LOOKS GOOD.

ONLY CHANGES MADE IN FORECAST WAS WED/THUR PERIOD AS GFS CONTINUES
TO FLIP FLOP ON BACK DOOR PUSH. THE WEST WARD PUSH NICKS THE THE SAC
MTNS WEDNESDAY AND AGAIN THURSDAY NIGHT. JUST BEEFED CLOUDS UP A
LITTLE...NO OTHER WEATHER MENTIONED...UNTIL MODEL BECOMES MORE
CONSISTENT WITH FEATURE.

&&

.AVIATION...VALID 26/00Z-27/00Z...
MVFR CIGS AND VSBY NEAR SCATTERED SHOWERS AND THUNDERSTORMS THIS
TONIGHT AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  84  64  87  63 /  50  30  30  20  20
SIERRA BLANCA TX        63  82  62  85  59 /  50  40  40  30  20
LAS CRUCES              62  85  62  86  60 /  50  30  30  20  20
ALAMOGORDO              61  82  62  90  59 /  50  40  40  20  20
CLOUDCROFT              44  61  45  65  43 /  60  40  40  30  20
TRUTH OR CONSEQUENCES   61  84  60  86  57 /  50  30  30  20  10
SILVER CITY             54  77  55  80  52 /  40  30  30  10  10
DEMING                  62  85  62  87  59 /  50  30  30  20  10
LORDSBURG               62  88  62  87  59 /  20  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, May 25, 6:05 AM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
605 AM MDT FRI MAY 25 2007

NMZ022>025-030>032-TXZ055-056-261215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
605 AM MDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL FUEL SCATTERED THUNDERSTORMS
TODAY AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING 1 TO 2 INCH HAIL AND STRONG WIND GUSTS.
HEAVY RAINFALL IS POSSIBLE FROM SHOWERS AND THUNDERSTORMS WITH
LOCALIZED FLOODING OF LOW LYING AREAS AND DRAINAGES NEAR
THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON SATURDAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. STORMS WILL ALSO PRODUCE
STRONG WIND GUSTS AND SMALL HAIL. THUNDERSTORM CHANCES WILL
DIMINISH ON SUNDAY AND MONDAY AS MOISTURE LEVELS GRADUALLY LOWER
FROM WEST TO EAST. TUESDAY AND WEDNESDAY WILL BE DRY WITH A SLIGHT
CHANCE OF STORMS EAST THE RIO GRANDE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON TO PROVIDE INFORMATION ON ONGOING
WEATHER IN THEIR AREA.

LUNDEEN

In the hours before

Special weather statement, May 25, 2:31 PM MDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT FRI MAY 25 2007

NMZ022>025-030>032-TXZ055-056-252330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
231 PM MDT FRI MAY 25 2007

...STRONG SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL SMALL HAIL
AND STRONG GUSTY WINDS CONTINUE TO BE POSSIBLE THIS AFTERNOON...

STRONG THUNDERSTORMS ARE INCREASING IN COVERAGE ACROSS SIERRA AND
GRANT COUNTIES...WITH SMALL HAIL AND GUSTY WINDS TO AROUND 50 MPH
POSSIBLE. HOWEVER...THUNDERSTORMS OVER HUDSPETH COUNTY EARLIER
THIS AFTERNOON HAVE CREATED CONDITIONS THAT WILL INHIBIT STORMS IN
AREAS IN THE RIO GRANDE VALLEY SOUTH OF LAS CRUCES UNTIL AFTER 5
PM.

IN ADDITION...STORMS THIS AFTERNOON HAVE HAD A HISTORY OF VERY
SLOW MOVEMENT COUPLED WITH HIGH RAINFALL RATES. AS SUCH...THE RISK
OF LOCALIZED FLOODING WILL CONTINUE ACCOMPANY AREA STORMS.

STAY TUNED TO THE NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR
LATEST INFORMATION AS THIS WEATHER PATTERN DEVELOPS.

PIEPER
Local storm report, May 25, 5:40 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
540 PM MDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 NW SILVER CITY        32.80N 108.29W
05/25/2007  E1.25 INCH       GRANT              NM   TRAINED SPOTTER

0530 PM     HAIL             2 NNE SILVER CITY       32.81N 108.25W
05/25/2007  E1.00 INCH       GRANT              NM   TRAINED SPOTTER

&&

BLIZZARD
Special weather statement, May 25, 6:19 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
619 PM MDT FRI MAY 25 2007

NMZ031-260230-
SOUTHWEST DESERT/MIMBRES BASIN-
INCLUDING THE CITY OF...DEMING
619 PM MDT FRI MAY 25 2007

...NUMEROUS STRONG TO SEVERE STORMS EXPECTED TO DEVELOP ACROSS
LUNA COUNTY THIS EVENING...

AT 615 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR WAS STARTING
TO SHOW A RAPID DEVELOPMENT OF STRONG STORMS ACROSS SOUTHERN AND
WESTERN LUNA COUNTY. OVER THE NEXT FEW HOURS SEVERE WEATHER IS
EXPECTED ACROSS THE COUNTY. SEVERAL STORMS ARE EXPECTED TO PRODUCE
LARGE HAIL AND VERY HEAVY RAIN.

ACCUMULATING HAIL UP TO 1.25 INCHES IS LIKELY. SLOW MOVING STORMS
IS LIKELY TO PRODUCE AREAS OF RAINFALL UP TO 3 TO 4 INCHES. THIS
WILL MEAN LOCALIZED AREAS OF FLASH FLOODING OF LOW LYING
AREAS...RUNNING OF ARROYOS...AND LOW WATER CROSSINGS.

IF YOU ARE IN LUNA COUNTY YOU SHOULD CLOSELY MONITOR LOCAL MEDIA
FOR FURTHER UPDATES. IF STORMS APPROACH YOUR AREA...TAKE SHELTER
AND MOVE TO HIGHER GROUND.

BIRD
Special weather statement, May 25, 7:00 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
700 PM MDT FRI MAY 25 2007

NMZ032-260400-
SOUTHERN DESERT-
INCLUDING THE CITY OF...LAS CRUCES
700 PM MDT FRI MAY 25 2007

...HIGH POTENTIAL FOR STRONG TO SEVERE STORMS AND FLOODING IN DONA ANA
COUNTY TONIGHT...

AT 650 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
NUMEROUS STORMS STARTING TO CONVERGE ON DONA COUNTY FROM THE WEST
AND THE NORTH. OVER THE NEXT FEW HOURS SEVERE WEATHER AND FLASH
FLOODING IS POSSIBLE ACROSS THE COUNTY. SEVERAL STORMS ARE
EXPECTED TO PRODUCE LARGE HAIL AND VERY HEAVY RAIN.

ACCUMULATING HAIL UP TO 1.25 INCHES IS LIKELY. SLOW MOVING STORMS
IS LIKELY TO PRODUCE AREAS OF RAINFALL UP TO 3 TO 4 INCHES. THIS
WILL MEAN LOCALIZED AREAS OF FLASH FLOODING OF LOW LYING
AREAS...RUNNING OF ARROYOS...AND LOW WATER CROSSINGS.

IF YOU ARE IN DONA COUNTY YOU SHOULD CLOSELY MONITOR LOCAL MEDIA FOR
FURTHER UPDATES. IF STORMS APPROACH YOUR AREA...TAKE SHELTER AND
MOVE TO HIGHER GROUND.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:01 PM MDTSevere Thunderstorm WarningEPZSierra56 min
May 25, 6:02 PM MDTSevere Thunderstorm WarningEPZGrant58 min
May 25, 6:04 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna41 min
May 25, 6:29 PM MDTSevere Thunderstorm WarningEPZLuna76 min
May 25, 7:10 PM MDTSevere Thunderstorm WarningEPZDoña Ana35 min
May 25, 7:36 PM MDTSevere Thunderstorm WarningEPZDoña Ana54 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.